Dear Dr. K: I’m allergic to penicillin but my pharmacist has also labeled me cephalosporin-allergic. I’ve never taken cephalosporin. Should I follow her advice?
I can’t give you an answer with a 100 percent surety, but I can come close. As luck would have it, Kaiser Permanent Health Care just finished a research project on cephalosporin allergy.
Their study included 820,000 patients who received a total of 1.4-million courses of cephalosporin (often prescribed as Keflex). Of these, 66,000 were allergic to penicillin. Only one-half a percent of the 820,000 had an allergy to cephalosporin.
The reason your pharmacy warns of a possible cross-reactivity is that penicillins and cephalosporins share a common structural feature called the Beta-lactam ring. The thing that distinguishes penicillins from cephalosporins are side-chain molecules that attach to the Beta-lactam ring. Luckily, most allergy to penicillin is directed against the side chain and not the ring structure. Hence, there would not be cross-reactivity.
The Kaiser Permanent researchers felt that since the potential for cross-reactivity is so low, penicillin-allergic individuals can go ahead and take cephalosporins in most cases. They did advise members of this group who have had anaphylaxis to consider antibiotic testing prior to receiving cephalosporins. (Also, see first item in Q-Tips this issue.)